Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 108, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Aug 30, 2017, 11:18 AM CDT for Harris County, Texas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2017, 11:18 AM CDT (16:18 UTC)
- Expired
- Aug 30, 2017, 7:15 PM CDT
- In force
- 8 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
County Harris County, TX
The radar
The Houston radar (KHGX), 70 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077 WGUS54 KHGX 301618 FFWHGX TXC201-310015- /O.NEW.KHGX.FF.W.0108.170830T1618Z-170831T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Houston/Galveston TX 1118 AM CDT WED AUG 30 2017 The National Weather Service in League City has issued a * Flash Flood Warning for... Northern Harris County in southeastern Texas... * Until 715 PM CDT Wednesday. * At 1114 AM CDT, Harris County Flood Control District officials reported that due to extremely high and rising levels in Cypress Creek, the Inverness Forest Levee may overtop or breach. Areas in the Inverness Forest subdivision are under a MADNATORY evacuation. All residents in the following area are urged to evacuate as soon as possible. All streets north of Kingsbridge Road including east and west Greenbrook Drive and all of Kenchester Drive should evacuate. There is also the possibility of electrical or mechanical failure at the pump station. A flash flood emergency will be issued if breach is imminent. * Some locations that will experience flooding include... Inverness Forest Subdivision. Flood waters are moving down Cypress Creek. The gauge at Westfield crested at 97.1 feet Tuesday morning and has a stage of 91.8ft at 11AM Wednesday. It should drop below major flood late Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3004 9541 3003 9540 3002 9542 3004 9542 $$ 39
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 7:07 AM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 30, 7:07 AM CDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
707 AM CDT Wed Aug 30 2017
.AVIATION...
Winds and clouds rotating along the western edge of Harvey will
occansionally go MVFR...but VFR ceilings should be today's
general theme. A modest northwest to west breeze that should
slowly back through the period. Maybe some light precipitation
early in the day for more easterly terminals...but too light and
sporadic to mention within the TAF. 31
&&
.PREV DISCUSSION... /ISSUED 456 AM CDT Wed Aug 30 2017/
DISCUSSION...
Eastern portions of the region will see some periods of rain
today in association with the western periphery of Harvey. But
light rates are generally expected and shouldn't worsen or create
any new flood issues. We went ahead and canceled all tropical
related watches and warnings west of High Island. Water levels will
probably remain at least slightly elevated for quite a while due
to higher than normal river/bayou discharge and runoff.
**There's one important thing we'd still like to strongly
emphasize now that the wx is becoming more favorable. Sight-
seeing hard hit and flooded areas is still strongly discouraged.
As we learned from previous events including the aftermath of TS
Allison in 2001 - it's just as easy to lose your life trying to
walk or drive into flood waters even when it's not raining!
Harvey should trek northeastward in the coming days and leave some
much needed rain-free days across the area needed to begin
recovery.
Deeper Gulf moisture gradually moves back into the region later in
the weekend and early next week along with a corresponding increase
of rain chances. 47
&&
MARINE...
Tropical Storm Harvey has made landfall over southwestern Louisiana
this morning. As a result this has allowed tropical storm conditions
to fall to Small Craft Advisory levels over the local waters. The
backside pressure gradient trailing the northeast-exiting Harvey
should remain tight enough through the day to produce at least SCEC
conditions through the evening hours...especially over the waters
along and east of a Freeport line. Seas are currently running 6 to 9
feet this morning and will gradually subside with the weakening wind
to 2 to 3 feet this evening. Nearshore water levels are running 2 to
3 feet. River and bayou drainage will keep ship channel levels
substantially higher for several days. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 88 70 90 70 91 / 10 0 0 10 10
Houston (IAH) 83 72 91 72 91 / 30 10 0 10 10
Galveston (GLS) 83 76 89 78 88 / 40 10 0 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 10 AM CDT this morning for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Matagorda Bay...Waters
from Freeport to the Matagorda Ship Channel from 20 to 60
NM.
SMALL CRAFT SHOULD EXERCISE CAUTION from 10 AM this morning to 4
PM CDT this afternoon for the following zones: Coastal
waters from Freeport to the Matagorda Ship Channel out 20
NM...Matagorda Bay...Waters from Freeport to the Matagorda
Ship Channel from 20 to 60 NM.
Small Craft Advisory until 4 PM CDT this afternoon for the
following zones: Coastal waters from High Island to
Freeport out 20 NM...Galveston Bay...Waters from High
Island to Freeport from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION from 4 PM CDT this afternoon
through this evening for the following zones: Coastal
waters from High Island to Freeport out 20 NM...Galveston
Bay...Waters from High Island to Freeport from 20 to 60 NM.
&&
Discussion...47
Aviation/Marine...31Hazardous weather outlook, Aug 30, 5:57 AM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 557 AM CDT Wed Aug 30 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-311100- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 557 AM CDT Wed Aug 30 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Sight seeing hard hit and flooded areas is still strongly discouraged. As we learned from previous events including the aftermath of TS Allison in 2001 - trying to walk or drive into flood waters can still be deadly even when it is not raining! Otherwise, no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Rain chances will increase late this weekend into early next week as deep Gulf moisture moves back into the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-311100- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 557 AM CDT Wed Aug 30 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Elevated winds and seas will persist and Small Craft Advisories are in effect. Slowly improving conditions are expected later tonight as Harvey moves further northeast of the region. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday After improving conditions late in the week and weekend, winds and seas will increase early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 10:30 PM CDT | Small Craft Advisory | HGX | 17 hr | |
| Aug 30, 4:33 AM CDT | Areal Flood Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 4 more | 6 hr |
| Aug 30, 7:12 AM CDT | Flash Flood Warning | HGX | Harris | 8 hr |
| Aug 30, 10:04 AM CDT | Areal Flood Warning | HGX | Austin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 14 more | 24 hr |
| Aug 30, 5:20 PM CDT | River Flood Warning | HGX | Polk, San Jacinto | 15 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.